Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Quality of life for long-term HIV+ Persons. What to expect if diagnosed with multple HIV related illnesses?
Dec 5, 2009

I have been HIV+ for about 10 years now. Ive been on several different medication regimes, since I was first diagnosed, and my counts have all been excellent over the years (CD4 above 400 and Viral load undetectable). Ive also had the same Doctor treating me since I was first diagnosed/treated. My doctor always gives me the impression that since my counts have always been good and my viral load is undetectable, that I should lead a full, long life, with very little problems. In summary, I should be able to work and enjoy life just like any other person who is in good health & does not have HIV. I am concerned about the impression my HIV doctor is giving me. Im not trying to be negative against my doctor, but I dont agree with his observation regarding my quality of life. Several years ago I began suffering from several illness, which in my opinion, appear to be HIV related. These illnesses include: 1) Avascular necrosis of the right hip (in 2007 I had to have a complete right hip replacement), 2) Chronic, severe, low back pain, 3) Numerous MRSA infections (at least 20 cases appearing on my face, in my sinuses, under my arms, and numerous skin infections primarily on my lower legs and feet; 4) Severe depression. With all my combined illness, and their subsequent impact on my health, my employer recommended I leave work on permanent long-term disability. Individually, these illnesses do not appear problematic, but combined, the impact of the illness on my quality of life & my ability to work has been severe. Ive read many articles on this site regarding illnesses related to HIV infected persons, and I would like for one of your experts to elaborate on these HIV-related illnesses. Can you please provide a detailed discussion regarding all potential illnesses that HIV+ people might encounter during their life and the impact these illnesses might cause. Ive read several articles regarding HIV+ people and increased depression. Ive also read separate articles on Avascular Necrosis and HIV+ people. Several months ago I read an additional article stating a study was being done regarding increased low-back pain for HIV+ persons taking certain medications. Ive even read about increased MRSA infections among HIV+ persons. Is it normal for HIV+ people who have good numbers to experience combined HIV+ related illnesses? I think it would be good to educate all persons on the real health impact that long-term HIV+ persons might encounter. I personally think the medical community has become complacent regarding the severity of HIV, and the negative impacts that the HIV Virus and HIV medications can have on an individual over time. Would you please expand, in detail, on these potential HIV+ related illness & potential negative long-term health related problems that an HIV+ person might encounter, especially if HIV+ begin encountering several HIV related illnesses combined.

Response from Dr. Henry

The Side Effect of therapy forum is focused on brief discussions of side effects of specific HIV medication. In general there is continued concern that long term infection with HIV can lead to premature aging and maybe associated with a wide range of conditions which remain poorly studied and defined. Persons with good HIV control and high CD4 cell counts (> 500) in general have a good long term health prognosis that in some studies has come close to that of a control HIV- population. Since aging itself has a host of health problems associated with it differentiating between standard health problems of aging and any contribution from HIV infection or complications of antiretroviral therapy. KH



Previous
how long after quiting
Next
TRIZIVIR

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement